Some EMS calls, like a non-complicated fracture of the forearm, can be relatively straightforward. You assess the patient, suspect or determine that they have a broken arm and splint the injury. In contrast, a drug overdose call can be more challenging. Providers must consider a variety of factors ranging from determining what drug was involved to a potential treatment plan. The following provides an overview of drug overdose considerations, with a goal of supporting positive patient outcomes.
What Was Taken?
A key question that must be asked in a drug overdose scenario is "what drug was used or taken?" This includes the type of drug that might be involved, such as a stimulant, depressant or a hallucinogenic. Making these determinations can help guide treatment.
When Was the Substance Ingested?
Determining when the drug was taken or used is significant, as it can lend insight to the patient's current condition. Consider, for example, the patient who swallowed 24 tablets of substance "x" on an empty stomach four hours ago. Compare this to the patient who swallowed 6 tablets of substance "x" after eating a full meal 15 minutes ago. While several factors need to be considered, a full stomach may delay the effects of the substance that was taken, which, in turn, can delay the patient's signs and symptoms.
Being able to determine the quantity of the drug or substance involved in an overdose is helpful, partly because the greater the quantity, the potentially more challenging the case may be or may become. For example, a tricyclic antidepressant overdose involving three pills is likely to have a different patient impact and require different treatment compared with the patient (all factors being equal) who swallowed 40 pills in the same timeframe.
Route or Entry Point
The drug's route, or "entry point," into the body will be an influencing factor in an overdose. This includes how quickly the signs and symptoms develop. Examples of entry points into the body include ingestion (swallowing), inhalation, injection and transdermal absorption (through the skin), as well as through the mucosa of the vagina, urethra and rectum. The entry point influences how quickly the drug's effects will occur. For example, intravenous injection results in immediate absorption of the drug into the circulation. In contrast, the effects following an oral ingestion tend to occur more slowly because the drug passes through the gastrointestinal system first.
Frequency of Use
Try to determine how often the individual uses or takes the drug. This is important, as it may influence the person's response to the drug, the drug's effectiveness and the user's tolerance. More frequent use of a drug tends to lead to increased tolerance and requires the user to take more of the drug to feel the same effect. It is possible for an individual to continually increase the amount of drug that is taken to the point of accidentally overdosing on what they once considered a "safe amount" of the drug.
Mixtures, Multiple Drugs or "Poly-pharm"
In the prehospital setting it is possible to encounter a drug overdose that involves more than one medication or drug. Sometimes referred to as a "poly-pharm" overdose, a mixture of drugs in an overdose can complicate the patient assessment and management. Depending on a variety of factors, including what drugs are involved and how and when the drugs were taken, the patient may exhibit a variety of signs and symptoms. For example, the patient who injected a combination of heroin and cocaine may have a different reaction than the individual who injected heroin alone. Unfortunately, in the field, it is not always possible to determine the exact composition or combination of the drugs involved, and bystander feedback may not be completely reliable.